Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Planar convex bodies, Fourier transform, lattice points, and irregularities of distribution


Authors: L. Brandolini, A. Iosevich and G. Travaglini
Journal: Trans. Amer. Math. Soc. 355 (2003), 3513-3535
MSC (2000): Primary 42B10; Secondary 52A10
DOI: https://doi.org/10.1090/S0002-9947-03-03240-9
Published electronically: April 25, 2003
MathSciNet review: 1990161
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $B$ be a convex body in the plane. The purpose of this paper is a systematic study of the geometric properties of the boundary of $B$, and the consequences of these properties for the distribution of lattice points in rotated and translated copies of $\rho B$ ($\rho$ being a large positive number), irregularities of distribution, and the spherical average decay of the Fourier transform of the characteristic function of $B$. The analysis makes use of two notions of ``dimension'' of a convex set. The first notion is defined in terms of the number of sides required to approximate a convex set by a polygon up to a certain degree of accuracy. The second is the fractal dimension of the image of the Gauss map of $B$. The results stated in terms of these quantities are essentially sharp and lead to a nearly complete description of the problems in question.


References [Enhancements On Off] (What's this?)

  • 1. J. Beck, Irregularities of distribution I, Acta Math. 159 (1987), 1-49. MR 89c:11117
  • 2. J. Beck and W.W.L. Chen, Irregularities of distribution, Cambridge University Press, 1987. MR 88m:11061
  • 3. J. Beck and W.W.L. Chen, Note on irregularities of distribution II, Proc. London Math. Soc. 61(1990), 251-272. MR 91g:11083
  • 4. J. Beck and W.W.L. Chen, Irregularities of point distribution relative to convex polygons II, Mathematika 40 (1993), 127-136. MR 94i:11055
  • 5. L. Brandolini and L. Colzani, Localization and convergence of eigenfunction expansions, Journal Fourier Anal. Appl. 5 (1999), 431-447. MR 2001g:42054
  • 6. L. Brandolini and L. Colzani, Decay of Fourier Transforms and Summability of Eigenfunction Expansions, Ann. Scuola Norm. Sup. Pisa Cl. Sci (4) 29 (2000), 611-638. MR 2002e:35178
  • 7. L. Brandolini, L. Colzani and G. Travaglini, Average decay of Fourier transforms and integer points in polyhedra, Ark. Mat. 35 (1997), 253-275. MR 99e:42021
  • 8. L. Brandolini, M. Rigoli and G. Travaglini, Average decay of Fourier transforms and geometry of convex sets, Revista Mat. Iberoamericana 14 (1998), 519-560. MR 2000a:42017
  • 9. L. Brandolini and G. Travaglini, Pointwise convergence of Fejer type means, Tohoku Math. J. 49 (1997), 323-336. MR 98m:42010
  • 10. J. Bruna, A. Nagel and S. Wainger, Convex hypersurfaces and Fourier transforms, Ann. Math. 127 (1988), 333-365. MR 89d:42023
  • 11. W.W.L. Chen, On irregularities of distribution III, J. Austr. Math. Soc. 60 (1996), 228-244. MR 97e:11085
  • 12. R. Coifman and G. Weiss, Extensions of Hardy spaces and their use in analysis, Bull. Amer. Math. Soc. 83 (1977), 569-645. MR 56:6264
  • 13. L. Colzani, Fourier transform of distributions in Hardy spaces, Boll. Un. Mat. Ital. 1 (1982), 403-410. MR 84c:46042
  • 14. H. Davenport, Note on irregularities of distribution, Mathematika 1 (1954), 73-79. MR 18:566a
  • 15. D. G. Kendall, On the number of lattice points inside a random oval, Quart. J. Math. Oxford Ser. 19 (1948), 1-26. MR 9:570b
  • 16. E. Krätzel, Lattice points, Kluwer Academic Publisher, 1988. MR 90e:11144
  • 17. H. L. Montgomery, Ten lectures on the interface between analytic number theory and harmonic analysis, CBMS Regional Conference Series in Mathematics, 84, American Mathematical Society, Providence, RI, 1994. MR 96i:11002
  • 18. F. L. Nazarov and A. N. Podkorytov, On the behaviour of the Lebesgue constants for two-dimensional Fourier sums over polygons, St. Petersburg Math. J. 7 (1996), 663-680. MR 96m:42019
  • 19. A. N. Podkorytov, On the asymptotics of the Fourier transform on a convex curve, Vestn. Leningrad Univ. Math. 24 (1991), no. 2, 57-65. MR 93h:42019
  • 20. B. Randol, On the Fourier transform of the indicator function of a planar set, Trans. Amer. Math. Soc. 139 (1969), 271-278. MR 40:4678a
  • 21. F. Ricci and G. Travaglini, Convex curves, Radon transforms and convolution operators defined by singular measures, Proc. Amer. Math. Soc. 129 (2001), 1739-1744. MR 2002i:42010
  • 22. C. Schütt, The convex floating body and polyhedral approximation, Israel J. Math. 73 (1991), 65-77. MR 92i:52009
  • 23. A. Seeger and S. Ziesler, Riesz means associated with convex domains in the plane. Math. Z. 236 (2001), 643-676. MR 2002j:42011
  • 24. W. T. Sledd and D. A. Stegenga, An $H^{1}$ multiplier theorem. Ark. Mat. 19 (1981), 265-270. MR 84j:42018
  • 25. M. Tarnopolska-Weiss, On the number of lattice points in a compact n-dimensional polyhedron, Proc. Amer. Math. Soc. 74 (1979), 124-127. MR 80c:10048
  • 26. A. A. Yudin and V. A. Yudin, Polygonal Dirichlet kernels and growth of Lebesgue constants. Mat. Zametki 37 (1985), 220-236; English transl., Math. Notes 37 (1985), 124-135. MR 86k:42039
  • 27. V. A. Yudin, Lower bound for Lebesgue constants, Mat. Zametki 25 (1979), 119-122; English transl., Math. Notes 25 (1979), 63-65. MR 80i:42010

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 42B10, 52A10

Retrieve articles in all journals with MSC (2000): 42B10, 52A10


Additional Information

L. Brandolini
Affiliation: Dipartimento di Ingegneria, Università di Bergamo, Viale G. Marconi 5, 24044 Dalmine (BG), Italy
Email: brandolini@unibg.it

A. Iosevich
Affiliation: Department of Mathematics, University of Missouri, Columbia, Missouri
Email: iosevich@math.missouri.edu

G. Travaglini
Affiliation: Dipartimento di Matematica e Applicazioni, Università di Milano-Bicocca, Via Bicocca degli Arcimboldi 8, 20126 Milano, Italy
Email: travaglini@matapp.unimib.it

DOI: https://doi.org/10.1090/S0002-9947-03-03240-9
Keywords: Decay of Fourier transforms, convex bodies, Minkowski dimension, lattice points, irregularities of distribution
Received by editor(s): February 11, 2002
Published electronically: April 25, 2003
Additional Notes: The first and third authors are supported by MURST. The second author is supported by NSF grant DMS00-87339
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society